Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 132, NWS Morristown, TN

July 21, 2013Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2013, 4:24 PM EDT for Polk County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2013, 4:24 PM EDT (20:24 UTC)
Expired
Jul 21, 2013, 5:00 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:01 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 21, 3:01 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN JUL 21 2013

.SHORT TERM (TONIGHT AND TOMORROW)...A COLD FRONT WILL PROGRESS
SOUTHWARD OVERNIGHT THROUGH KENTUCKY...STALLING BEFORE REACHING
TENNESSEE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF THIS FRONT. THIS CONVECTION WILL INCREASE OVER AREA THROUGH THE
EVENING...WEAKENING AFTER SUNSET. THE MAIN THREAT IS HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. SMALL HAIL AND GUSTY
WINDS ARE ALSO POSSIBLE WITH ANY STORMS. THE SEVERE THREAT IS LOW
THROUGH THE EVENING...BUT DUE TO THE FORCING AND INSTABILITY...CAN
NOT RULE OUT A SEVERE WARNING OR TWO.

A BRIEF PERIOD OF DRIER WEATHER WILL BE POSSIBLE BEFORE SUNRISE
MONDAY MORNING...BEFORE SHOWERS AND THUNDERSTORMS BEGIN DEVELOPING
AGAIN. WITH AMOUNT OF MOISTURE REMAINING IN THE ATMOSPHERE...MAIN
THREAT WILL CONTINUE TO BE HEAVY RAIN...WITH LOCALIZED FLASH
FLOODING POSSIBLE. WITH MOISTURE AND CLOUD COVER...LOWERED TEMPS A
COUPLE OF DEGREES BELOW GUIDANCE TONIGHT AND TOMORROW. BROKEN TO
OVERCAST SKIES WILL REMAIN OVER THE AREA THROUGH MONDAY.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE STILL
CONSISTENT ON THE WHOLE...GRADUALLY DIMINISHING PRECIP CHANCES
TUESDAY TO THURSDAY WITH ONLY 20 PCT CHANCES THURS AND
FRI...CREEPING BACK UP TO CHC POPS AREAWIDE SATURDAY. THE WET
PATTERN WILL BE TEMPORARILY SCOURED OUT BY UPPER TROUGH AND SFC
FRONT MIDWEEK. TEMPS MAY BE TRICKY AS ECMWF MOS IS IN MID 80S FOR
KNOXVILLE FOR HIGH TEMPS LATTER HALF OF WEEK...BUT GFS IS NEAR 90.
I/LL LEAN TOWARD THE WARMER SIDE WITH THE REDUCED CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  86  71  88  71 /  70  70  50  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  84  70  87  70 /  70  70  50  50  40
OAK RIDGE, TN                       69  83  70  86  70 /  70  70  50  50  40
TRI CITIES AIRPORT, TN              67  83  67  85  67 /  70  70  50  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

JW/GC
Hazardous weather outlook, Jul 21, 3:02 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT SUN JUL 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
302 PM EDT SUN JUL 21 2013 /202 PM CDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING...MAY BECOME STRONG TO MARGINALLY SEVERE. THE MAIN THREATS
WOULD BE LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH...SMALL HAIL AND
WINDS GUSTING UP TO 45 MPH WITH THE STRONGEST STORMS. LOCALIZED
FLASH FLOODING MAY BE POSSIBLE IN ANY STRONG TO SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COVERAGE OF THUNDERSTORMS WILL INCREASE THROUGH MONDAY EVENING
...WHILE RAIN CHANCES REMAIN A BIT HIGHER THAN NORMAL THROUGH MID
WEEK. THUNDERSTORMS THAT DEVELOP IN THE HEAT OF THE DAY WILL BRING
THE POSSIBILITY OF DAMAGING WINDS...HAIL UP TO ONE INCH IN DIAMETER
AND LOCALLY HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING.

HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT REMAINS
UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 3:42 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SUN JUL 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
342 PM EDT SUN JUL 21 2013 /242 PM CDT SUN JUL 21 2013/

...HEAVY RAINFALL POSSIBLE THROUGH MONDAY...

A WEAK SURFACE FRONT WILL LINGER JUST NORTH OF THE TENNESSEE BORDER.
AN UPPER SHORT WAVE WILL APPROACH THE AREA FROM THE WEST THROUGH
TONIGHT. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION.
RECENT RAINFALL HAS LED TO SATURATED SURFACE CONDITIONS. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH
MONDAY. ADDITIONAL RAINFALL COULD LEAD TO LOCALIZED FLOODING. AREAS
MOST VULNERABLE TO FLOODING ARE ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:33 PM EDTAreal Flood AdvisoryMRXBlount117 min
Jul 21, 12:34 PM EDTFlash Flood WarningMRXRhea4 hr
Jul 21, 2:30 PM EDTSevere Thunderstorm WarningMRXBledsoe30 min
Jul 21, 3:29 PM EDTAreal Flood AdvisoryMRXHamilton2 hr
Jul 21, 4:46 PM EDTAreal Flood AdvisoryMRXPolk119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.